Oklahoma, 2022

Hail and Damaging Winds in Oklahoma, April 24, 2022

April 24, 2022 · NWS SHV · 4 events in 1 county or zone

A broad upper trough extended south from Southern Minnesota into the Ozarks during the afternoon of April 24th, with a secondary shortwave trough swinging southeast over Eastern Colorado and Western Kansas, which entered Oklahoma during the evening hours. A cold front moved slowly southeast across Northwest Arkansas, Southeast Oklahoma, into Northern and West-central Texas during the afternoon,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A broad upper trough extended south from Southern Minnesota into the Ozarks during the afternoon of April 24th, with a secondary shortwave trough swinging southeast over Eastern Colorado and Western Kansas, which entered Oklahoma during the evening hours. A cold front moved slowly southeast across Northwest Arkansas, Southeast Oklahoma, into Northern and West-central Texas during the afternoon, with large scale forcing ahead of this second shortwave trough focusing showers and thunderstorms along the frontal zone where daytime heating resulted in increased instability over Southeast Oklahoma. Thus, strong to severe thunderstorms developed as a result, which moved across portions of McCurtain County downing trees and power lines and also producing large hail before exiting the area by mid-evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 24, 5:53 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 24, 5:53 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
653 PM CDT Sun Apr 24 2022

.AVIATION...
For the 25/00z TAFs, VFR conditions currently prevail at all
terminals, but showers and thunderstorms will move into Southeast
Oklahoma and Northeast Texas before 25/06z ahead of a cold front.
The convection will gradually spread southeast through the period
affecting all TAF sites. MVFR/IFR ceilings should develop ahead of
the front areawide during the early morning hours. Any IFR
ceilings that occur should lift back into the MVFR range after the
frontal passage. The convection should gradually diminish from
northwest to southeast. Behind the front, winds will become
northerly and increase to around 10 kts with a few gusts
approaching 20 kts.

CN

&&

.PREV DISCUSSION... /issued 322 PM CDT Sun Apr 24 2022/

SHORT TERM.../Tonight through Monday Night/

The afternoon sfc analysis indicates that the cold front continues
to make slow progress SE across extreme NW AR/SE OK and portions
of WCntrl TX, with convection increasing along and behind the
frontal zone. This is in response to increasing large scale ascent
ongoing along the base of the lead shortwave trough, and just in
advance of a secondary trough over Ern CO/NW KS rotating beneath
the NE MN closed low lifting NE into Srn Ontario attm. Low level
convergence is expected to increase along the H850 trough by this
evening in response to a strengthening 35-40kt Srly LLJ, further
enhancing the ongoing convection over N TX into Srn/SE OK/NW AR.
This axis of heavy rainfall remains progged to linger mostly NW of
McCurtain County OK through much of this evening, before drifting
SE with the front mainly after 06Z Monday. The progs do suggest
that this convection will gradually shift SE into NE TX/SW AR
through 12Z, with any heavy rainfall mostly brief and localized,
and amounts of around an inch or less, with locally higher amounts
up to two inches possible, mainly across portions of McCurtain
County OK and portions of E TX. Thus, a Flash Flood Watch will not
be needed as these areas can easily take these totals. Have
maintained categorical pops late tonight for areas along/NW of
I-30, tapering pops down to chance pops across Lower E TX/extreme
NW LA and SCntrl AR. Meanwhile, the ongoing isolated convection
this afternoon over the Ern sections of NCntrl LA, associated with
theta-e ridging over these areas, should persist until late
afternoon before diminishing with the loss of heating.

Convection should continue to spread SSE along/behind the front
across the remainder of E TX/N LA after daybreak Monday, with the
brief heavier rains shifting S of the region by early afternoon
with the departing front. However, post-frontal convection will
linger along/S of the H850 front through the afternoon and
evening, until the next developing shortwave trough shifts SE
through the Cntrl/Srn Plains Monday night beneath the longwave
trough. QPF amounts will also be much lighter Monday afternoon and
night given the weaker forcing aloft along the H850 front, but
confidence does remain somewhat higher with light measurable QPF
mainly along/S of I-20, where likely pops were maintained. Did
keep slight chance/chance pops going farther N in case elevated
forcing is strong enough farther N to wring out areas of -RA. Did
not deviate much from the NBM temps in the short term period, but
did lower max temps Monday slightly along/behind the front given
the persistent rains and thick cloud cover.

15

LONG TERM.../Tuesday through Saturday Night/

Post-frontal conditions will offer a brief reprieve from above
normal temperatures through the middle of the week before the next
disturbance potentially arrives by the weekend. Until then, dew
points will fall below the 50-degree mark through the middle of the
week, allowing maximum temperatures in the low to mid-70s and
minimum temperatures in the upper-40s and lower 50s for comfortable
outdoors conditions. Quasi-zonal, northwesterly flow aloft will
prevail through the rest of the week with embedded shortwaves being
the primary source of any chances of precipitation, all of which are
expected to be meager until the weekend. The first embedded
shortwave arrives by Thursday with more of an effect on cloud cover
than precipitation across northern zones. Northeasterly surface
winds will gradually veer through the middle of the week to become
southerly winds once again, and the 60-degree isodrosotherm will
also gradually shift east from East Texas through the rest of the
Ark-La-Tex by the end of the week. As a result, maximum temperatures
will return back above average by the end of the week.

The next shortwave is anticipated to arrive by next weekend,
however, uncertainty begins to increase at this point as long-range
guidance solutions diverge in timing and intensity. What is more
certain involves warmer than average temperatures and prolonged
moist southerly flow that will enhance the probability for
convection ahead of a potential disturbance that is yet to be
resolved in detail. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  74  56  73 /  30  90  50  10
MLU  67  79  57  70 /  10  90  50  20
DEQ  59  71  49  72 /  90  50  20   0
TXK  63  71  54  71 /  80  90  20  10
ELD  64  71  52  70 /  40  90  30  10
TYR  63  68  54  73 /  70  90  40   0
GGG  65  70  55  73 /  50  90  50  10
LFK  68  78  59  73 /  20  90  70  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/33
Hazardous weather outlook, Apr 24, 7:02 AM CST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
802 AM CDT Sun Apr 24 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251315-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
802 AM CDT Sun Apr 24 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will increase in areal coverage across
portions of far Northeast Texas, Southeast Oklahoma, and Southwest
Arkansas later today into tonight. Some of this rainfall could be
heavy and localized flash flooding cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms will increase to areawide coverage across
the Four State Region Monday into Monday Night. A cold front will
push the precipitation to the south and east of our region late
Monday Night into Tuesday. While an isolated strong to severe
thunderstorm cannot be ruled out on Monday, widespread severe
thunderstorms are not likely at this time. Rainfall through early
Tuesday could be heavy and localized flash flooding cannot be ruled
out in this timeframe as well.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

16

The radar

The Western Arkansas radar (KSRX), 141 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
April 24, 7:13 PM CST
Where
McCurtain County, 3.21 mi SSE of Ringold
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.179, -95.103

Power lines were downed near Pine Creek Lake.

Thunderstorm Wind, McCurtain

When
April 24, 7:51 PM CST
Where
McCurtain County, 0.48 mi NNE of Golden
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.036, -94.896

Trees were downed north of Glover in the Golden community.

Thunderstorm Wind, McCurtain

When
April 24, 8:08 PM CST
Where
McCurtain County, 6.26 mi N of Broken Bow
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.120, -94.740

Trees were downed on Highway 259 north of Broken Bow near the Hochatown community.

Hail, McCurtain

When
April 24, 8:10 PM CST
Where
McCurtain County, 5.04 mi SW of Hochatown
Measured
1 in hail
Reported by
Public
Coordinates
34.145, -94.727

Quarter size hail fell in the Hochatown community near Beavers Bend State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015167, 1015169, 1015170, 1015171.